South Dakota, 2013

High Wind in South Dakota, February 14, 2013

February 14, 2013 · NWS UNR · 4 events in 4 counties and zones

A tight pressure gradient developed over the region behind an exiting low pressure system. North to northwest winds increased over the northwestern South Dakota plains during the morning, with sustained winds of 30 to 45 mph and gusts near 60 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient developed over the region behind an exiting low pressure system. North to northwest winds increased over the northwestern South Dakota plains during the morning, with sustained winds of 30 to 45 mph and gusts near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 14, 4:32 AM MST, 28 minutes earlier.

Area forecast discussion, Feb 14, 4:32 AM MST, 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
432 AM MST THU FEB 14 2013

.AVIATION...12Z TAF UPDATE
THE BEST CHANCES FOR SNOW SHOWERS TODAY WILL BE ACROSS NORTHEASTERN
WY AND THE NORTHERN BLACK HILLS...WHERE AREAS OF IFR AND LOCAL
LIFR CONDITIONS CAN BE EXPECTED. ELSEWHERE...MAINLY VFR CONDITIONS CAN
BE EXPECTED THROUGH THE DAY WITH SNOW SHOWERS ACROSS NORTHWESTERN
SOUTH DAKOTA.

GUSTY NORTHWESTERLY WINDS ARE FORECAST ACROSS MOST OF THE AREA
TODAY...WITH THE STRONGEST WINDS ACROSS THE SOUTH DAKOTA PLAINS.
WINDS WILL DIMINISH BY LATE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 349 AM MST THU FEB 14 2013/

DISCUSSION...UPPER LEVEL ANALYSIS HAS BROAD TROF OVER SOUTH
CENTRAL CANADA WITH RIDGE JUST OFF THE WEST COAST. IN
BETWEEN...FAST NORTHWEST FLOW IS PRESENT ACROSS THE NORTHERN
ROCKIES AND PLAINS WITH A 120KT JET DRIVING SEVERAL WEAK
SHORTWAVES THROUGH MONTANA INTO EASTERN WYOMING AND WESTERN SOUTH
DAKOTA. SKIES ARE MOSTLY CLOUDY WITH SOME SNOW CROSSING NORTHEAST
WYOMING AND THE BLACK HILLS AT THE MOMENT. AT THE SURFACE...LOW
PRESSURE IS LOCATED ACROSS CENTRAL NORTH DAKOTA AND EASTERN SOUTH
DAKOTA...WITH HIGH PRESSURE ACROSS THE NORTHERN AND CENTRAL
ROCKIES. TIGHT PRESSURE GRADIENT REMAINS ACROSS WESTERN SOUTH
DAKOTA...STILL PRODUCING WINDY CONDITIONS. TEMPERATURES RANGE FROM
THE 20S TO LOWER 30S.

FOR TODAY...CYCLONIC FLOW ALOFT REMAINS OVER THE AREA...WITH
SHORTWAVE ENERGY CONTINUING TO BRING SNOW TO MUCH OF THE AREA.
GREATEST CHANCES WILL BE OVER NORTHWEST SOUTH DAKOTA...AND ALSO
THE NORTHERN BLACK HILLS WHERE UPSLOPE ENHANCEMENT IS EXPECTED TO
CONTINUE. VERY GUSTY WINDS WILL CONTINUE THROUGH THE DAY AS
PRESSURE GRADIENT REMAINS TIGHT BEHIND SURFACE LOW. SURFACE LOW
SHIFTS EAST THIS AFTERNOON...ALLOWING GRADIENT TO RELAX...AND
WINDS TO SUBSIDE LATE IN THE AFTERNOON. TEMPERATURES WILL BE MUCH
COOLER TODAY AS CANADIAN HIGH PRESSURE SETTLES IN.

FOR FRIDAY...SNOW CHANCES LINGER THROUGH THE DAY...MAINLY OVER THE
WESTERN CWA...AS REGION REMAINS UNDER WEAK CYCLONIC FLOW ALOFT.
MODELS CONTINUE TO INDICATE UPSLOPE ENHANCEMENT THROUGH THE
DAY...THOUGH IT SHOULD COME TO AN END BY EVENING AS MOISTURE
DIMINISHES. TEMPERATURES WILL REMAIN BELOW AVERAGE ON FRIDAY.

ON SATURDAY...WESTERN UPPER RIDGE FINALLY PUSHES ACROSS THE
NORTHERN ROCKIES INTO THE NORTHERN PLAINS. DRY AND VERY MILD
CONDITIONS ARE EXPECTED...WITH HIGH TEMPERATURES IN THE 40S TO
LOWER 50S.

EXTENDED...THE MODELS ARE IN GOOD AGREEMENT WITH THE FORECAST FOR A
MODERATELY STRONG TROUGH CROSSING THE NORTHERN PLAINS SUNDAY NIGHT
THROUGH MONDAY NIGHT. THE SURFACE LOW IS EXPECTED TO DROP THROUGH
EASTERN NORTH DAKOTA PRODUCING A WRAP AROUND BAND OF POST FRONTAL
PRECIP OVER THE WESTERN DAKOTAS. THE NEXT SYSTEM WHICH IS FORECAST
TO CROSS THE CENTRAL PLAINS WEDNESDAY AND THURSDAY IS POSITIONED TO
DEVELOP A BROAD AREA OF UPWARD MOTION OVER THE FORECAST AREA...
ESPECIALLY THE EASTERN SLOPES OF THE BLKHLS AND SOUTH CENTRAL SOUTH
DAKOTA. THIS MIDWEEK SYSTEM IS ALSO ON A BETTER TRAJECTORY FOR
TAPPING INTO GULF MOISTURE.  TEMPERATURES WILL DROP TO BELOW NORMALS
AFTER SUNDAY AND THEN CONTINUE TO COOL A FEW MORE DEGREES DURING MID
WEEK.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
     CENTRAL BLACK HILLS-NORTHERN BLACK HILLS.

     WIND ADVISORY FROM 8 AM MST /9 AM CST/ THIS MORNING TO 5 PM MST
     /6 PM CST/ THIS AFTERNOON FOR BENNETT-CUSTER CO PLAINS-FALL
     RIVER-HERMOSA FOOT HILLS-JACKSON-MELLETTE-SHANNON-SOUTHERN
     FOOT HILLS-TODD-TRIPP.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR BUTTE-HAAKON-
     HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
     WYOMING BLACK HILLS.

&&

SHORT TERM...15
LONG TERM....CARPENTER
AVIATION...CARPENTER
Hazardous weather outlook, Feb 13, 9:44 PM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
944 PM MST WED FEB 13 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
944 PM MST (1044 PM CST) WED FEB 13 2013

...WIND ADVISORY THROUGH THURSDAY FOR MOST OF THE WESTERN SOUTH
DAKOTA PLAINS...
...WINTER WEATHER ADVISORY FOR THE NORTHERN BLACK HILLS THROUGH
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE NIGHT...WITH SOME
GUSTS TO 45 MPH ON THE PLAINS OF NORTHWEST SOUTH DAKOTA.

PERIODS OF UPSLOPE SNOW WILL CONTINUE IN THE NORTHERN BLACK HILLS
WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL AGAIN INCREASE TO 25 TO 40 MPH WITH GUSTS
TO 55 MPH THURSDAY MORNING...THOUGH WILL SUBSIDE IN THE LATE
AFTERNOON INTO THE EARLY EVENING.

PERIODS OF UPSLOPE SNOW WILL CONTINUE IN THE NORTHERN BLACK HILLS
BEFORE TAPERING OFF LATE THURSDAY AFTERNOON. 4 TO 8 INCHES TOTAL
SNOW ACCUMULATION IS EXPECTED...WITH THE HIGHEST AMOUNTS FROM
CHEYENNE CROSSING TO O'NEIL PASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Harding

When
February 14, 5:00 AM MST to 8:00 AM MST
Where
Harding forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
February 14, 7:00 AM MST to 9:00 AM MST
Where
Perkins forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Haakon

When
February 14, 8:00 AM MST to 10:00 AM MST
Where
Haakon forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
February 14, 9:00 AM MST to 11:00 AM MST
Where
Pennington Co Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429867, 429866, 429865, 429864.